Is tramadol dangerous to suppress coughing?

By

Community

November 10, 2020 - 8:58 AM

Dear Dr. Roach: Years ago, you discussed tramadol as a cough suppressant. I have had a chronic cough for years, and my family doctor at the time told me to take tramadol. I have been taking it for about 10 years. My new family doctor doesn’t want to give it to me. What can I do? — Anon.

Answer: Tramadol is an opiate medication that can be dangerous if misused. Physicians need to be cautious about prescribing it. Like essentially any medication, it can be abused: taken too much of or sold, for example. It should not be used in people at high risk of opiate drug abuse.

However, you have a 10-year safety record with the medication. I hear frequently from people who have had years or decades of chronic cough with extensive evaluations that failed to make a diagnosis or find an effective treatment. For this small number of people, I think that low dose tramadol is safe and effective. I think it’s unfortunate you can’t get the medication from your new doctor. I suggest you consult a pulmonary specialist, who might find alternate treatment or decide the benefits of tramadol outweigh the risks.

Related
January 16, 2020
June 17, 2019
May 7, 2019
July 8, 2018